What Are The Side Effects Associated With Antidepressant Treatment For Anxiety Disorder, And Are There Long-Term Risks?
Dr. Brian Brennan answers the question: 'Side Effects Of Antidepressants?'
— -- Question: What are the side effects associated with antidepressant treatment for anxiety disorders, and are there any long-term risks associated with antidepressant treatment?
Answer: Selective serotonin reuptake inhibitors, or SSRIs antidepressants, and serotonin norepinephrine reuptake inhibitors, or SNRI antidepressants really have kind of the same side effect profile and some of the more commonly experienced side effects with these medications are things like restlessness or agitation, insomnia, headaches, nausea or constipation, lightheadedness, increased sweating and sexual side effects, which can comprise a number of different things -- decreased libido in men, erectile dysfunction or impaired ejaculation and, in women, impaired orgasm.
So they do carry significant side effects but in general are really well tolerated medicines. There are a couple other specific side effects that are specific to certain SSRIs or SSNIs. There is some risk of weight gain with paroxetine, or Paxil, specifically. And with the SNRI medications, there's a risk of mild elevation of blood pressure. So these should be used cautiously with people who have a history of high blood pressure and blood pressure should be monitored during treatment with them.
As far as long-term risks go, there really are no long-term risks that have been identified with treatment with SSRIs -- and this goes back to when Prozac was first released in 1987. However, people who take SSRI or SNRI antidepressants on a regular basis are at risk for a discontinuation type of syndrome when they stop the medication abruptly, and this is more common with medications like paroxetine, or Paxil, or venlafaxine, or Effexor. And this discontinuation syndrome can consist of a number of different side effects -- none of which are very comfortable. So if people are taking these medications chronically and want to stop them, it's something that should be done with your physician, and should be done gradually over the course of days to weeks to make it safe.
ABC News Live
24/7 coverage of breaking news and live events